|DRUG TOXICITIES OBSERVED AMONGST THE PATIENTS TREATED
WITH INH AND THIOACETAZONE UNDER THE CONDITIONS OF DISTRICT TUBERCULOSIS
|GD Gothi, James O'Rourke & GVJ Baily: Proceed
21st Natl TB & Chest Dis Workers Conf, Calcutta 1966, 368-73.
Application of a combined regimen of INH and Thioacetazone
(TH) under conditions of District Tuberculosis Programme having
become a distinct possibility, the study observed its applicability
and toxicity. In all, 127 patients discovered during a mass Case-finding investigation were treated in their homes with 300 mgm of
INH and 150 mgm of thioacetazone in a single tablet once a day.
Close supervision of patients, laboratory or clinical examination
to elicit toxic/side effects were not practicable. During their
initial motivation, patients were asked to report back in the event
of occurrence of unpleasant symptoms. At subsequent drug collection,
indirect questioning for side effects was done. An active search
for toxicity was also made by the home visiting staff when they
visited patients' homes for defaulter retrieval.
In all, 23 patients complained of possible side
effects of thioacetazone, of which 5 were major and 18 of minor
nature. Among the 5 patients, two had exfoliative dermatitis and
three had generalised petechial haemorrhages. All were males above
the age of 40 years. All recovered with withdrawal of drugs and
anti histamines. The minor side effects were giddiness and vomiting.
None died of thioacetazone toxicity. It is concluded that TH regimen
can be used for mass application on account of therapeutic efficacy
and low price but consequences of side effects must be borne in
mind while using this drug combination under district programme
|KEY WORDS: CONTROL PROGRAMME, ADVERSE REACTIONS,
TH REGIMEN APPLICABILITY.